Alert archive / Missouri / Wind Chill Advisories in 2017
Wind Chill Advisory 1, NWS St. Louis, MO
NWS St. Louis, MO issued this wind chill advisory at Dec 26, 2017, 3:50 AM CST for Adams County, Brown County, Pike County, Illinois; 4 counties in Missouri. It took effect at Dec 27, 2017, 12:00 AM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2017, 3:50 AM CST (09:50 UTC)
- In effect from
- Dec 27, 2017, 12:00 AM CST
- Expired
- Dec 27, 2017, 10:00 AM CST
- In force
- 10 hr
- Issued by
- NWS St. Louis, MO
Counties Adams County, IL, Brown County, IL, Pike County, IL, Knox County, MO, Lewis County, MO, Marion County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 152 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
413 WWUS43 KLSX 260950 WSWLSX URGENT - WINTER WEATHER MESSAGE National Weather Service Saint Louis MO 350 AM CST Tue Dec 26 2017 ...COLDEST AIR OF THE SEASON TO IMPACT THE REGION... ILZ095-096-MOZ018-019-026-027-262300- /O.NEW.KLSX.WC.Y.0001.171227T0600Z-171227T1600Z/ Adams IL-Brown IL-Knox MO-Lewis MO-Marion MO-Shelby MO- Including the cities of Hannibal, Mount Sterling, and Quincy 350 AM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST WEDNESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to drop to 15 below zero. * WHERE...Portions of northeast Missouri and west central Illinois. * WHEN...From midnight tonight to 10 AM CST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chill values. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors, make sure you wear a hat and gloves, making sure all exposed skin is covered. $$ TES
4 follow-up statements
469 WWUS43 KLSX 262140 WSWLSX URGENT - WINTER WEATHER MESSAGE National Weather Service Saint Louis MO 340 PM CST Tue Dec 26 2017 ...COLDEST AIR OF THE SEASON TO IMPACT THE REGION... ILZ095-096-MOZ018-019-026-027-271100- /O.CON.KLSX.WC.Y.0001.171227T0600Z-171227T1600Z/ Adams IL-Brown IL-Knox MO-Lewis MO-Marion MO-Shelby MO- Including the cities of Hannibal, Mount Sterling, and Quincy 340 PM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST WEDNESDAY... * WHAT...Very cold wind chill readings expected. The cold wind chill will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chill values around 15 below zero. * WHERE...Portions of northeast Missouri and west central Illinois. * WHEN...From midnight tonight to 10 AM CST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chill values. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors, make sure you wear a hat and gloves, making sure all exposed skin is covered. $$ Carney
864 WWUS43 KLSX 270122 WSWLSX URGENT - WINTER WEATHER MESSAGE National Weather Service Saint Louis MO 722 PM CST Tue Dec 26 2017 ...COLDEST AIR OF THE SEASON TO IMPACT THE REGION... ILZ097-271330- /O.EXA.KLSX.WC.Y.0001.171227T0600Z-171227T1600Z/ Pike IL- Including the city of Pittsfield 722 PM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST WEDNESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills around 15 below zero. * WHERE...Pike IL County. * WHEN...From midnight tonight to 10 AM CST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and winds will combine to generate low wind chill values. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors, make sure you wear a hat and gloves, making sure all exposed skin is covered. $$ ILZ095-096-MOZ018-019-026-027-271330- /O.CON.KLSX.WC.Y.0001.171227T0600Z-171227T1600Z/ Adams IL-Brown IL-Knox MO-Lewis MO-Marion MO-Shelby MO- Including the cities of Hannibal, Mount Sterling, and Quincy 722 PM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST WEDNESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills around 15 below zero. * WHERE...Portions of northeast Missouri and west central Illinois. * WHEN...From midnight tonight to 10 AM CST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and winds will combine to generate low wind chill values. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors, make sure you wear a hat and gloves, making sure all exposed skin is covered. $$ Britt
062 WWUS43 KLSX 270945 WSWLSX URGENT - WINTER WEATHER MESSAGE National Weather Service Saint Louis MO 345 AM CST Wed Dec 27 2017 ...COLDEST AIR OF THE SEASON IMPACTING THE REGION... ILZ095>097-MOZ018-019-026-027-271600- /O.CON.KLSX.WC.Y.0001.000000T0000Z-171227T1600Z/ Adams IL-Brown IL-Knox MO-Lewis MO-Marion MO-Pike IL-Shelby MO- Including the cities of Hannibal, Mount Sterling, Pittsfield, and Quincy 345 AM CST Wed Dec 27 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 20 below zero. * WHERE...Portions of northeast Missouri and west central Illinois. * WHEN...Until 10 AM CST this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chill values. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors, make sure you wear a hat and gloves, making sure all exposed skin is covered. $$ TES
737 WWUS43 KLSX 271604 WSWLSX URGENT - WINTER WEATHER MESSAGE National Weather Service Saint Louis MO 1004 AM CST Wed Dec 27 2017 ILZ095>097-MOZ018-019-026-027-271715- /O.EXP.KLSX.WC.Y.0001.000000T0000Z-171227T1600Z/ Adams IL-Brown IL-Knox MO-Lewis MO-Marion MO-Pike IL-Shelby MO- Including the cities of Hannibal, Mount Sterling, Pittsfield, and Quincy 1004 AM CST Wed Dec 27 2017 ...WIND CHILL ADVISORY HAS EXPIRED... Temperatures have risen to around zero or just above with wind chill values generally in the single digits below zero. Therefore, the advisory has been allowed to expire. Temperatures will warm to around 10 degrees to mid teens this afternoon. $$ Tilly
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this wind chill advisory went out at Dec 26, 3:45 AM CST, 5 minutes earlier.
Area forecast discussion, Dec 26, 3:45 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
345 AM CST Tue Dec 26 2017
.SHORT TERM... (Through Late This Afternoon)
Issued at 345 AM CST Tue Dec 26 2017
A 1040+ hPa surface high is gliding southeastward from Canada into
the central CONUS and will reinforce the cold air mass which is
already in place across MO/IL. Highs today will range from the low
teens (NE MO and west central IL) to around 30 degrees (extreme
southern portion of the CWA). Most locations along the I-70 corridor
will struggle to rise above 20 degrees today.
A weak upper disturbance will move across the area today, and the
depth of cold air is more than sufficient for all precipitation to
fall as snow. Model depictions of frontogenesis beneath favorable
saturated EPV values suggest that bands of snow showers will
develop, especially between 15-21z across the central part of the
CWA. Although only a few hundredths of liquid equivalent
precipitation is expected, the high snow-to-liquid ratios within
such a cold air mass will translate into minor accumulations of up
to an inch for some areas, especially those areas which experience
bands of snow showers.
Kanofsky
.LONG TERM... (Tonight through Monday)
Issued at 345 AM CST Tue Dec 26 2017
Northwest flow aloft will prevail throughout this period with
regular intrusions of very cold air. The NW flow aloft will also
deliver, from time to time, disturbances thru our region. But, as
is typical for the models with these types of clipper systems is
that it is difficult to get any kind of firm handle on them--at
least enough to make important decisions off of them--until they get
within 3 days of arrival, probably 2.
Otherwise, the regular intrusions of very cold air, that will also
be slow to exit, should dominate our region to finish off 2017 and
welcome in 2018. While it will be plenty of cold for snow, it is
hard to believe we will not get at least one or two more chances for
the white stuff heading into early next week.
(Tonight - Wednesday)
The big story here is that this will be the coldest intrusion of air
of this fairly young winter season as a 1045mb area of high pressure
bears down on our region.
The stratocumulus clouds will probably be a bit slow to fully clear
out, but should be well on their way out by late evening. A few
leftover flurries also looks like a good bet early in the evening
but with loss of lift and diurnal heating influences, should rapidly
drop off.
The combo of clearing clouds, the core of the high pressure
bearing down from the northwest, and some leftover snow cover should
allow surface temps to drop into the single digits for much of the
CWA, with sub-zero values in portions of northeast MO and west-
central IL. Wind chills, as a result, will drop below zero across
the entire region tonight and Wednesday morning, with the lowest
values in portions of northeast MO and west-central IL, where 15
below zero continues to look like a good bet. This is mainly a
temperature induced wind chill, with winds of 5-6mph expected, but
it is still dangerous, and with confidence at a high enough level,
will go ahead and issue a Wind Chill Advisory for the northern CWA
from 06z-16z/Wed.
Wednesday max temps will only be in the teens for most areas.
(Wednesday Night - Thursday)
A weak disturbance looks to edge our region during this period,
which is a lot different than how it looked on some models a few
days ago. This is within the period where the models begin to get a
good handle on the nature of these types of systems, with the brunt
of the lift now expected to pass to our north and have continued to
trim PoPs from the previous shift for most areas, leaving just a low
mentionable PoP for sections of the northern and northeast CWA for
late Wednesday night and Thursday. While minimal to no snow
accumulation is expected, the northern CWA will not be far from
where more impactful accumulations are expected to occur.
Otherwise, max temps on Thursday should be a bit warmer than
Wednesday but not by much with the cold high pressure slow to exit.
Preferred the lower MAV MOS numbers here.
(Friday - Monday)
The rest of the forecast period continues to look low confidence, at
best. There continues to be model signals for a pcpn event next
weekend, but the specifics are so blurred as to do nothing more than
have low mentionable PoPs that are just a smidge above climo at this
time until we can get a better read on it. But one thing we
continue to be more confident about is in another intrusion of very
cold air during this timeframe, but the timing and magnitude of this
is different on all of the models as well. The GFS continues to be,
far and away, the coldest of the models, dropping a notable 1060-
65mb area of high pressure down and keeping us sub-zero (even during
the day) for a lengthy period of time, preceded by several inches
of fresh snowpack. Very anomalous and it was showing similar things
before which did not pan out, so will be conservative on acting on
this until we get closer.
TES
&&
.AVIATION... (For the 06z TAFs through 06z Tuesday Night)
Issued at 1128 PM CST Mon Dec 25 2017
There will be a chance of snow showers through 12Z at the
terminals. Any snow shower could bring MVFR conditions and some
accumulating snow if it is heavy enough, though accumulations are
expected to be light. After 12Z, a band of snow will like move
into the area affecting KCOU and the St. Louis area terminals
through the morning and afternoon hours. Some MVFR and possibly
IFR conditions will be possible along with accumulations of around
1". Temperatures will be quite cold with temperatures staying in
the teens on Tuesday.
SPECIFICS FOR KSTL:
There will be a chance of snow showers through mid morning. Any
snow shower could bring MVFR conditions and some accumulating snow
if it is heavy enough, though accumulations are expected to be
light. After 15Z, a band of snow will like move into the terminal
through the late morning and afternoon hours. Some MVFR and
possibly IFR conditions will be possible along with accumulations
of around 1". Temperatures will be quite cold with temperatures
staying in the teens on Tuesday.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Chill Advisory from midnight tonight to 10 AM CST Wednesday
for Knox MO-Lewis MO-Marion MO-Shelby MO.
IL...Wind Chill Advisory from midnight tonight to 10 AM CST Wednesday
for Adams IL-Brown IL.
&&
WFO LSXHazardous weather outlook, Dec 25, 3:41 PM CST, 12 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 341 PM CST Mon Dec 25 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-261200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 341 PM CST Mon Dec 25 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Light snow is likely across parts of the area tonight with pockets of light snow accumulations, generally less than an inch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered snow showers will be possible on Tuesday with additional spotty light snow accumulations, again generally less than an inch. Dangerous wind chills of 10 to 15 below zero are likely late Tuesday night through early Wednesday morning for portions of northeast Missouri and west central Illinois. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts, if observed, to the National Weather Service. Glass
Nearby
Wind Chill Advisories in Missouri, 2017Wind Chill Advisories in Illinois, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.